Advertisement

Szemerédi’s Regularity Lemma for Sparse Graphs

  • Y. Kohayakawa

Abstract

A remarkable lemma of Szemerédi asserts that, very roughly speaking, any dense graph can be decomposed into a bounded number of pseudorandom bipartite graphs. This far-reaching result has proved to play a central role in many areas of combinatorics, both ‘pure’ and ‘algorithmic.’ The quest for an equally powerful variant of this lemma for sparse graphs has not yet been successful, but some progress has been achieved recently. The aim of this note is to report on the successes so far.

Keywords

Random Graph Arithmetic Progression Sparse Graph London Mathematical Society Lecture Note Regularity Lemma 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    . N. Alon, R.A. Duke, H. Lefmann, V. Rödl, and R. Yuster. The algorithmic aspects of the regularity lemma.Journal of Algorithms, 16 (1): 80–109, 1994.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    . B. Bollobás.Extremal Graph Theory. Academic Press, London, 1978.zbMATHGoogle Scholar
  3. 3.
    . B. Bollobás.Random Graphs. Academic Press, London, 1985.zbMATHGoogle Scholar
  4. 4.
    . F.R.K. Chung. Regularity lemmas for hypergraphs and quasi-randomness.Random Structures and Algorithms, 2 (l): 241–252, 1991.MathSciNetzbMATHGoogle Scholar
  5. 5.
    . F.R.K. Chung and R.L. Graham. Quasi-random set systems.Journal of the American Mathematical Society, 4 (1): 151–196, 1991.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    . F.R.K. Chung and R.L. Graham. Quasi-random subsets of ℤn.Journal of Combinatorial Theory, Series A, 61 (l): 64–86, 1992.MathSciNetzbMATHGoogle Scholar
  7. 7.
    . F.R.K. Chung, R.L. Graham, and R.M. Wilson. Quasi-random graphs.Combinatorica, 9 (4): 345–362, 1989.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    . R.A. Duke, H. Lefmann, and V. Rödl. A fast approximation algorithm for computing the frequencies of subgraphs in a given graph.SIAM Journal on Computing, 24 (3): 598–620, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    . P. Erdös, P. Frankl, and V. Rödl. The asymptotic number of graphs not containing a fixed subgraph and a problem for hypergraphs having no exponent.Graphs and Combinatorics, 2 (2): 113–121, 1986.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    . P. Erdös and P. Turan. On some sequences of integers.Journal of the London Mathematical Society, 11 (2): 261–264, 1936.CrossRefGoogle Scholar
  11. 11.
    . P. Frankl and V. Rödl. Large triangle-free subgraphs in graphs without K4.Graphs and Combinatorics, 2 (2): 135–144, 1986.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    . P. Frankl and V. Rödl. The uniformity lemma for hypergraphs.Graphs and Combinatorics, 8 (4): 309–312, 1992.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    . P. Frankl, V. Rödl, and R.M. Wilson. The number of submatrices of a given type in a Hadamard matrix and related results.Journal of Combinatorial Theory, Series B, 44 (3): 317–328, 1988.MathSciNetzbMATHCrossRefGoogle Scholar
  14. . A. Frieze and R. Kannan. The regularity lemma and approximation schemes for dense problems. InProc. 37th Ann. IEEE Symp. on Foundations of Computer Science. IEEE, October 1996.Google Scholar
  15. 15.
    . Z. Füredi. Random Ramsey graphs for the four-cycle.Discrete Mathematics, 126: 407–410, 1994.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    . R.L. Graham and J. Nešetřil. Large minimal sets which force long arithmetic progressions.Journal of Combinatorial Theory, Series A, 42 (2): 270–276, 1986.MathSciNetzbMATHGoogle Scholar
  17. 17.
    . R.L. Graham and V. Rödl. Numbers in Ramsey theory. In C. Whitehead, editor,Surveys in Combinatorics 1987, volume 123 ofLondon Mathematical Society Lecture Note Series, pages 112–153. Cambridge University Press, Cambridge-New York, 1987.Google Scholar
  18. 18.
    . R.L. Graham and J. Spencer. A constructive solution to a tournament problem.Canadian Mathematics Bulletin, 14: 45–48, 1971.MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    . P.E. Haxell and Y. Kohayakawa. On an anti-Ramsey property of Ramanujan graphs.Random Structures and Algorithms, 6 (4): 417–431, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    . P.E. Haxell, Y. Kohayakawa, and T. Luczak. The induced size-Ramsey number of cycles.Combinatorics, Probability, and Computing, 4 (3): 217–239, 1995.MathSciNetzbMATHGoogle Scholar
  21. 21.
    . P.E. Haxell, Y. Kohayakawa, and T. Luczak. Turán’s extremal problem in random graphs: forbidding even cycles.Journal of Combinatorial Theory, Series B, 64: 273–287, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    . P.E. Haxell, Y. Kohayakawa, and T. Luczak. Turán’s extremal problem in random graphs: forbidding odd cycles.Combinatorica, 16 (1): 107–122, 1996.MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    . Y. Kohayakawa. The regularity lemma of Szemeredi for sparse graphs, manuscript, August 1993, 10 pp.Google Scholar
  24. . Y. Kohayakawa and B. Kreuter. Threshold functions for asymmetric Ramsey properties involving cycles.Random Structures and Algorithms. Submitted, 1996, 34 pp.Google Scholar
  25. . Y. Kohayakawa, B. Kreuter, and A. Steger. An extremal problem for random graphs and the number of graphs with large even-girth.Combinatorica. Submitted, 1995, 18 pp.Google Scholar
  26. . Y. Kohayakawa, T. Luczak, and V. Rödl. On K4-free subgraphs of random graphs.Combinatorica. Submitted, 1995, 35 pp.Google Scholar
  27. . Y. Kohayakawa, T. Luczak, and V. Rödl. Arithmetic progressions of length three in subsets of a random set.Acta Arithmetica, LXXV(2): 133–163, 1996.Google Scholar
  28. 28.
    . Y. Kohayakawa and V. Rödl. Checking pseudorandomness of graphs fast (tentative title). In preparation, 1996.Google Scholar
  29. 29.
    . J. Komlós and M. Simonovits. Szemeredi’s regularity lemma and its applications in graph theory. In D. Miklós, V.T. Sós, and T. Szönyi, editors,Combinatorics— Paul Erdös is eighty, vol. 2, Bolyai Society Mathematical Studies, pages 295–352. János Bolyai Mathematical Society, Budapest, 1996.Google Scholar
  30. 30.
    . A. Lubotzky, R. Phillips, and P. Sarnak. Ramanujan graphs.Combinatorica, 8: 261–277, 1988.MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    . J. Nešetřil and V. Rödl. Partite construction and Ramseyan theorems for sets, numbers and spaces.Commentationes Mathematicae Universitatis Carolinae, 28 (3): 569–580, 1987.MathSciNetzbMATHGoogle Scholar
  32. 32.
    . H.-J. Prömel and B. Voigt. A sparse Graham-Rothschild theorem.Transactions of the American Mathematical Society, 309 (1): 113–137, 1988.MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    . V. Rödl. On universality of graphs with uniformly distributed edges.Discrete Mathematics, 59 (1–2): 125–134, 1986.MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    . V. Rödl. On Ramsey families of sets.Graphs and Combinatorics, 16 (2): 187–195, 1990.CrossRefGoogle Scholar
  35. 35.
    . V. Rödl and A. Ruciński. Lower bounds on probability thresholds for Ramsey properties. In D. Miklós, V.T. Sós, and T. Szönyi, editors,Combinatorics—Paul Erdös is eighty, vol. 1, Bolyai Society Mathematical Studies, pages 317–346. János Bolyai Mathematical Society, Budapest, 1993.Google Scholar
  36. 36.
    . V. Rödl and A. Ruciński. Threshold functions for Ramsey properties.Journal of the American Mathematical Society, 8 (4): 917–942, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    . K.F. Roth. On certain sets of integers.Journal of the London Mathematical Society, 28: 104–109, 1953.zbMATHCrossRefGoogle Scholar
  38. 38.
    . J. Spencer. Restricted Ramsey configurations.Journal of Combinatorial Theory, Series A, 19 (3): 278–286, 1975.MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    . E. Szemeredi. On sets of integer sets containing nokelements in arithmetic progression.Acta Arithmetica, 27: 111–116, 1975.Google Scholar
  40. 40.
    E. Szemeredi. Regular partitions of graphs. InProblümes Combinatoires et Théorie des Graphes, pages 399–401, Orsay, 1976. Colloques Internationaux CNRS n. 260.Google Scholar
  41. 41.
    A.G. Thomason. Pseudorandom graphs. InRandom graphs ’85 (Poznan,1985), volume 144 ofNorth-Holland Math. Stud., pages 307–331. North-Holland, Amsterdam-New York, 1987.Google Scholar
  42. 42.
    . A.G. Thomason. Random graphs, strongly regular graphs pseudorandom graphs. In C. Whitehead, editor,Surveys in Combinatorics 1987, volume 123 ofLondon Mathematical Society Lecture Note Series, pages 173–195. Cambridge University Press, Cambridge-New York, 1987.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Y. Kohayakawa

There are no affiliations available

Personalised recommendations